|Discontinuation of HAART after acute infection
Nov 1, 2010
Dear doctor, I had agressive acute hiv and CD4 count slumped to 220 in six moth after being infected. I started ARV-treatment at that moment and CD4 count regained up to 490 in 8 months. My doctor wants to discontinue the treatment after a 1 year course if CD4 count doesn't fall and viral load is undetectable. I fear this decision, because in my country (Russia) HIV clinics sometimes have to spare drugs for most hard patients.. May this discontinuation be dangerous? Big thanks for your answer, Nikolas.
| Response from Dr. Young
Privet Nikolas and thank you for your post from Russia.
I'm interested in your question as I have spent quite a bit of time myself helping to teach HIV medicine to Russian doctors.
As I understand, your CD4 count declined to 220 after 6 months of infection. As such, you did not initiate antiretroviral treatment (ART) during acute infection, but rather after chronic infection was established. (There remains considerable debate as to the best strategy for caring for patients with acute and symptomatic infection.) It's clear from Russian and international treatment guidelines that ART should be initiated when counts were as low as yours. It's also very good news that you're now with an undetectable HIV viral load and more than doubling of your CD4 count-- this means that the ART medications are working very well.
In my opinion, I would not recommend discontinuation of ART for several reasons. First, you did not initiate treatment during acute infection (this rarely lasts more than 6 months, and requires having a negative initial HIV antibody test with a detectable HIV viral load). Second, unless there is a compelling reason (such as side effects or toxicity), discontinuation of successful treatment is typically associated with increased risk of complications and death.
Yes, access to ART is limited in many parts of Russia, but is improving in many cities. Still, many do require such life-saving treatments. Nevertheless, I don't believe that such situations warrant stopping successful treatments in patients (such as you) who have already benefited from ART.
Za vashe zdorovye, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does HIV Cause Swollen Lymph Nodes?
- If I Have Ars Will I Have Red Spots?
- Blood In Semen After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Dry Mouth After Sex With Hooker Worried I Have HIV
- Flu Symptoms After Rimming Worried I Have HIV
- Hpv After Erotic Massage Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.